Florida, 2015

Lightning Strike in Florida, May 13, 2015

May 13, 2015 · NWS TBW · 1 event in 1 county or zone

Thunderstorms quickly developed across southwest Florida during the afternoon hours. Numerous lightning strikes were observed with these storms, one of which produced a lightning strike which killed one roof worker while injuring another.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms quickly developed across southwest Florida during the afternoon hours. Numerous lightning strikes were observed with these storms, one of which produced a lightning strike which killed one roof worker while injuring another.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 13, 8:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, May 13, 8:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
945 AM EDT WED MAY 13 2015

.UPDATE...
MID LEVEL RIDGE IS CONTINUING TO BUILD OVER THE REGION WITH
WEAKENING COOL FRONT OVER THE SOUTHEAST U.S. DRIFTING SOUTH AND
EXPECTED TO STALL ACROSS NORTH FLORIDA TONIGHT. THE EAST TO
SOUTHEAST LOW LEVEL FLOW WILL CONTINUE WITH THE WEST COAST SEA
BREEZE DEVELOPING AND MOVING INLAND TO AROUND THE INTERSTATE 75
CORRIDOR LATER THIS AFTERNOON AND EVENING. ENOUGH MOISTURE WILL BE
IN PLACE WHEN COMBINED WITH DAYTIME HEATING AND THE SEA
BREEZES/OUTFLOW BOUNDARIES TO CAUSE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. SLIGHTLY MORE MOISTURE ACROSS THE NATURE
COAST SO EXPECT TO SEE SOME OF THE FIRST STORMS DEVELOP HERE EARLY
THIS AFTERNOON WITH MORE DEVELOPING FURTHER SOUTH AS THE EAST
COAST SEA BREEZE MOVES WEST DURING THE AFTERNOON AND EVENING.
MORNING SOUNDINGS ARE INDICATING THAT THE MID LEVELS ARE
CONTINUING TO WARM SOME AS THE RIDGE BUILDS OVER THE AREA WITH 500
MB TEMPERATURES NOW AROUND -8C AND 400 MB AROUND -19C. THUS WE
COULD STILL SEE A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS
TODAY...BUT THE THREAT SHOULD BE DIMINISHED WITH THE MID LEVELS
WARMING. OVERALL THE CURRENT FORECAST OF 30 TO 50 POPS FROM SOUTH
TO NORTH LOOKS REASONABLE AT THIS TIME WITH NO MORNING UPDATE
PLANNED.

&&

.AVIATION...
ANOTHER ROUND OF STORMS IS EXPECTED THIS AFTERNOON AND EVENING
WITH MVFR/LOCAL IFR CONDITIONS POSSIBLE IN THE CONVECTION ALONG
WITH GUSTY WINDS. OTHERWISE...SOME AREAS OF MVFR CEILINGS WILL BE
POSSIBLE THIS MORNING AS DAYTIME HEATING GETS UNDERWAY AND SOME
PATCHY GROUND FOG WILL BE POSSIBLE LATE TONIGHT IN AREAS THAT
RECEIVE RAIN LATE THIS AFTERNOON AND EVENING.

&&

.MARINE...
THE EAST TO SOUTHEAST FLOW WILL CONTINUE WITH A SHIFT TO ONSHORE
WITH THE SEA BREEZE NEAR THE COAST THIS AFTERNOON. THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS CONVECTION
MOVES WEST OUT INTO THE GULF. IN GENERAL WINDS ARE EXPECTED TO
REMAIN LESS THAN 15 KNOTS AND SEAS LESS THAN 3 FEET THROUGH EARLY
TONIGHT...EXCEPT IN THE VICINITY OF THUNDERSTORMS WHERE HIGHER
WINDS AND SEAS WILL BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  74  91  73 /  40  30  50  30
FMY  92  72  91  71 /  30  20  30  10
GIF  92  72  91  71 /  40  20  40  10
SRQ  89  73  89  71 /  30  30  50  30
BKV  92  70  91  68 /  50  30  50  10
SPG  89  76  89  75 /  30  30  50  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION/MARINE...69/CLOSE
DECISION SUPPORT...03/PAXTON
Hazardous weather outlook, May 13, 4:11 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
511 AM EDT WED MAY 13 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
511 AM EDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
EACH DAY...THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

The radar

The Miami radar (KAMX), 158 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
May 13, 2:00 PM EST
Where
Lee County, 1.59 mi NNE of Bonita Spgs
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.352, -81.761

Two men working on a roof were struck by lightning. They stopped working when it began to rain but returned shortly after the rain had stopped. Neighbors said that the lightning strike hit a roofer directly in the head knocking him unconscious. That bolt then transferred to another worker who was just steps away. They were transferred to a local hospital to be treated for their injuries. The man who was struck directly died from his injuries three days later.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lee2015-05-1336MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566445.